Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Kansas City, MO

April 17, 2019Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2019, 6:30 PM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 6:30 PM CDT (23:30 UTC)
Expired
Apr 17, 2019, 7:15 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:56 PM CDTHAIL 1.254 Nnw Faucett, MO
Apr 17, 7:05 PM CDTHAIL 1.253 Nnw Agency, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KEAX 172330
SVREAX
KSC005-043-MOC021-165-180015-
/O.NEW.KEAX.SV.W.0007.190417T2330Z-190418T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT Wed Apr 17 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Doniphan County in northeastern Kansas...
  Northeastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Northwestern Platte County in west central Missouri...

* Until 715 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located over Atchison,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Atchison, Agency, Dearborn, Rushville, Lewis And Clark
  Village, Doniphan, De Kalb, Faucett and Lewis And Clark Vi.

This includes the following highways...
 Interstate 29 between mile markers 30 and 45.
 Interstate 229 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3952 9526 3969 9518 3975 9470 3964 9464
      3951 9470
TIME...MOT...LOC 2330Z 263DEG 32KT 3959 9511 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurtz
2 follow-up statements
871 
WWUS53 KEAX 172347
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Wed Apr 17 2019

KSC043-172357-
/O.CAN.KEAX.SV.W.0007.000000T0000Z-190418T0015Z/
Doniphan KS-
647 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONIPHAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3962 9509 3962 9506 3967 9502 3968 9498
      3969 9497 3971 9497 3975 9470 3964 9464
      3953 9469 3955 9513
TIME...MOT...LOC 2347Z 259DEG 32KT 3964 9491 

$$

KSC005-MOC021-165-180015-
/O.CON.KEAX.SV.W.0007.000000T0000Z-190418T0015Z/
Atchison KS-Buchanan MO-Platte MO-
647 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN ATCHISON...BUCHANAN AND NORTHEASTERN PLATTE
COUNTIES...

At 647 PM CDT, a severe thunderstorm was located 7 miles northeast of
Rushville, or 8 miles south of Elwood, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
St. Joseph, Atchison, Agency, Dearborn, Rushville, De Kalb and
Faucett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3962 9509 3962 9506 3967 9502 3968 9498
      3969 9497 3971 9497 3975 9470 3964 9464
      3953 9469 3955 9513
TIME...MOT...LOC 2347Z 259DEG 32KT 3964 9491 

HAIL...1.50IN
WIND...60MPH
 
$$

Kurtz
472 
WWUS53 KEAX 172359
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT Wed Apr 17 2019

KSC005-MOC165-180008-
/O.CAN.KEAX.SV.W.0007.000000T0000Z-190418T0015Z/
Atchison KS-Platte MO-
659 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON AND
NORTHEASTERN PLATTE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 3965 9499 3972 9491 3975 9470 3964 9464
      3961 9465 3961 9494
TIME...MOT...LOC 2358Z 254DEG 27KT 3967 9481 

$$

MOC021-180015-
/O.CON.KEAX.SV.W.0007.000000T0000Z-190418T0015Z/
Buchanan MO-
659 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL BUCHANAN COUNTY...

At 658 PM CDT, a severe thunderstorm was located near Agency, or near
Elwood, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Joseph and Agency. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3965 9499 3972 9491 3975 9470 3964 9464
      3961 9465 3961 9494
TIME...MOT...LOC 2358Z 254DEG 27KT 3967 9481 

HAIL...1.25IN
WIND...60MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:22 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 17, 3:22 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
322 PM CDT Wed Apr 17 2019

.Discussion...
Issued at 322 PM CDT WED APR 17 2019

First severe weather threat of the season expected to get underway
late this afternoon and and evening as well-advertised cold front
moves south over the region. Afternoon 1-min visible satellite
imagery finally starting to show some breaks in the overlying
status deck, which should help the atmosphere become weak to
moderately unstable as MLCAPE values exceed 1500-2000 J/kg later
today. Biggest uncertainty with this evening's event continues to
be the strength of the capping inversion, and whether enough
frontal convergence and column lifting associated with large-scale
ascent from an approaching shortwave to our northwest will be
able to provide enough forcing to initiate surface based
convection. In fact, latest ACARS soundings from MCI still show a
fairly strong cap in place over our region, which may be showing
some signs of weakening as latest 7.34 um water vapor imagery is
showing the warmest brightness temperatures associated with the
cap beginning to move east into eastern Missouri and western
Illinois. Given this scenario, along with the fact that various
high-res model solution's suggest the cold front will eventually
light up early this evening, we expect expect activity to get
underway around the 00z time frame.

An additional area of uncertainty continues to be just how much of
this activity impacts the greater Kansas City Metro. Latest high-
res model runs seem to want to develop convection a little further
north than previously expected, which means a sizable portion of
the KC metro may be under the gun for developing storms later this
evening. That said, best chances still look to occur along and
south of the I-35 corridor, with activity decreasing in areal
extent the further north one goes. In any event, given sufficient
buoyancy for ascent, along with unidirectional shear profiles
through the atmospheric column, it currently appears the main
threats will be large hail and strong winds owing to steep low
and mid-level lapse rates along with decent downdraft CAPE values
(500-1000 J/kg) which should allow adequate mixing of
thunderstorm generated downdrafts to the surface. Storm mode will
likely be messy as deep-layered shear vectors will become
increasingly parallel to the incoming boundary as the evening
hours progress. While enough shear may exist for a few isolated
storms initially, the prevailing idea is that activity will
congeal into a MCS fairly quickly this evening. While an isolated
tornado or two cannot be ruled out with initial discrete activity,
the main threats will undoubtedly be large hail and strong winds,
especially as activity becomes more and more linear in nature.

In addition to the severe wx threat, the other concern will be the
potential for heavy rainfall as models continue to paint 1+"
amounts across southern portions of the fcst area, especially
south of Route 50. Fortunately, 1- and 3-hr flash flood guidance
values largely remain over 2" for a good portion of the area,
which combined with the expectation that the heaviest rains will
occur over a non-urban landscape, should promote a limited flash
flood threat despite PWAT values exceeding the 90th percentile
for this time of year.

Rain/storms should gradually start working to the south and east
during the predawn hours which should be followed by a drying
trend on Thursday. Temperatures will be noticeably cooler both
Thursday and Friday as cold air advection remains in place both
days. From this point forward, the fcst largely looks dry through
the first half of the weekend before a southward sagging cold
front brings the next chance for organized rainfall to the area on
Easter Sunday. And looking even further out, unsettled weather
looks to remain across the region through midweek as longwave
troughing takes hold over the southern Rockies and Plains, which
should allow several migrating disturbances to pass overhead in
persistent southwesterly flow aloft.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1235 PM CDT WED APR 17 2019

Main concern going forward with this afternoon's forecast involves
thunderstorm potential later this evening as well-advertised
frontal boundary sags south over the region. High-res model
guidance continues to show developing shwr/storm activity after
the 23z time frame, with activity lingering through the early
overnight hours before diminishing with time. For now, the most
likely sites to see impacts include both IXD and MKC, with chances
dropping off the further north you go. Biggest uncertainty this
afternoon remains whether developing storms will impact MCI, but
given TS was already offered with the 12z forecast, along with the
fact that development may occur just south of the terminal, have
elected to maintain a tempo group for storms for all KC terminals
this evening. As with any convective episode, short duration MVFR
and even IFR conditions will be possible with any activity that
impacts area terminals this evening. Winds will continue to veer
to the northwest through the period with gusts as high as 20 kts
likely following frontal passage later tonight and continuing
through the end of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Apr 17, 4:49 AM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Wed Apr 17 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Wed Apr 17 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storm chances return this evening. Some storms could be strong to
severe between 6 PM and 10 PM, with large hail and damaging winds
the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Apr 17, 5:44 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
544 PM CDT Wed Apr 17 2019

MOZ004-005-012>014-172345-
Daviess MO-De Kalb MO-Gentry MO-Harrison MO-Andrew MO-
544 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS...SOUTHERN
GENTRY...SOUTHWESTERN HARRISON...SOUTHEASTERN ANDREW AND NORTHERN
DEKALB COUNTIES UNTIL 645 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, King City, Union Star, Pattonsburg, Coffey, Jameson,
Mcfall, Fairport, Ford City, Helena and Santa Rosa.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 68 and 87.
 Interstate 29 near mile marker 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Missouri.

LAT...LON 3986 9483 4002 9486 4023 9405 4011 9391
      3996 9393
TIME...MOT...LOC 2244Z 258DEG 38KT 3997 9476

Kurtz
Local storm report, Apr 17, 5:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 E OSAWATOMIE          38.51N 94.89W
04/17/2019  E0.70 INCH       MIAMI              KS   TRAINED SPOTTER

&&

EH
Local storm report, Apr 17, 6:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 S KANSAS CITY         39.06N 94.58W
04/17/2019  E1.00 INCH       JACKSON            MO   PUBLIC

&&

EH
Local storm report, Apr 17, 6:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 E PAOLA               38.58N 94.83W
04/17/2019  E0.75 INCH       MIAMI              KS   PUBLIC

&&

JP
Local storm report, Apr 17, 6:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 W RAYTOWN             39.01N 94.58W
04/17/2019  E1.25 INCH       JACKSON            MO   PUBLIC

&&

EH
Local storm report, Apr 17, 6:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             3 NNW RAYTOWN           39.05N 94.49W
04/17/2019  E1.75 INCH       JACKSON            MO   PUBLIC

            QUARTERS TO GOLFBALL SIZE HAIL TO JUST SOUTH
            OF KAUFFMAN STADIUM.

&&

EH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:06 PM CDTSevere Thunderstorm WarningEAXCass39 min
Apr 17, 5:16 PM CDTSpecial Weather StatementEAXHarrison44 min
Apr 17, 5:42 PM CDTSevere Thunderstorm WarningEAXCass, Jackson36 min
Apr 17, 5:44 PM CDTSpecial Weather StatementEAXAndrew, Daviess61 min
Apr 17, 5:47 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte58 min
Apr 17, 6:42 PM CDTSpecial Weather StatementEAXDaviess, Grundy48 min
Apr 17, 6:44 PM CDTSpecial Weather StatementEAXPutnam46 min
Apr 17, 4:53 PM CDTSpecial Weather StatementEAXDoniphan52 min
Apr 17, 4:58 PM CDTSpecial Weather StatementEAXMiami47 min
Apr 17, 5:32 PM CDTSpecial Weather StatementEAXAtchison, Doniphan43 min
Apr 17, 5:38 PM CDTSpecial Weather StatementEAXWyandotte52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.